Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Birth Control- Mirena or IUD

Discussion in 'Medications that can cause Hair Loss' started by Jubilee, Dec 19, 2010.

  1. Jubilee

    Jubilee Guest

    There's a LOT of ancedotal reports on the internet (if you do a google search Mirena + hair loss) that it caused hair loss. The sythetic progesterone or progestin that is used is derived from testosterone and is highly androgenic, therefore not "hair friendly". I had one in for 4-1/2 yrs. It stopped my periods altogether after about 6-7 mos. I never knew for sure if/when I went through menopause. I recently had it removed hoping it was the hair loss & oily skin culprit. I am now on bio-identical estrodial called divigel and I also use 100 mg of prometrium. (which has REALLY helped with horrible insomnia). This past week my hair loss has slowed significantly and I can get by with washing every other day. However I can't say if that will continue OR if it's because there is so much less to lose therefore percentage wise it's the same OR if menopause itself was the culprit. I just don't know. Personally for me, if I had it to do over, I would not have that "thing" inserted. (that's what my naturopath called it - my GP when I complained of hair loss said, "I wonder if it could be the Mirena?" and later a naturopath urged me to "get that thing out") It's only been out a little over a month. The oily skin remains unchanged so far. Hope this helps you in making your choice. My vote would be a definite NO.

    There is someone else who used to post on here who thought it started her hair loss as well. Do a search.
     
  2. cassie

    cassie Established Member

    Joined:
    Oct 20, 2008
    Messages:
    229
    Likes Received:
    0
    Dislikes Received:
    0
    I had a Merina inserted about two years ago & was prescribed Premarin HRT as well. I had very painful periods & was having hot flashes constantly. I've had a slow thinning of my hair since I was twenty ( I'm now fifty six) but the thinning accelerated whilst I had the Merina in.
    I saw a naturopath who strongly advised me to have the Merina removed & stop the Premarin as well. I took his advice & it's been out for six months now. I'm now using bio-indentical HRT in cream form. As Jubilee says, there is so much info about the Merina & associated hair loss on the internet.
    I don't notice much improvement in my hair but I feel so glad it's out now. I would advise you not to have one fitted.
     
  3. kimm

    kimm Guest

    I personally would not touch the Mirena with a 10 foot pole.

    I was on a bcp with that progesterone in it and it made my testosterone shoot through the roof and hair fly off my head.

    My obgyn tried getting me to go on this knowing that I was on a bcp with that progesterone in it and the horrible experience I had on it. Her opinion was that the progesterone stays local in your uterus.

    I'm not buying it. A bloodstream goes all over your body. It doesn't stay local. How can she say that anything can stay local?

    If you're already suffering from Androgenetic Alopecia, I wouldn't chance it.

    If I ever try an IUD, I'm going to go with straight copper, no hormones.
     
  4. SabrinaLouise

    SabrinaLouise Senior Member

    Joined:
    Mar 16, 2009
    Messages:
    1,111
    Likes Received:
    2
    Dislikes Received:
    0
    I am fairly certain Mirena started this whole hairloss mess for me--not only does it increase your androgens but is screws up your thyroid as well--so I've been told. My BF and I have been using condoms for years now--there's some good ones out there.
     
  5. Jubilee

    Jubilee Guest

    I believe I have also heard that the Mirena can increase risk of developing PCOS, so one way or another it messes you up!
     
  6. Eztli

    Eztli Guest

    Stay away. Get the copper IUD, I don't know why the mirena needs hormones in it to begin with.
     
  7. Jubilee

    Jubilee Guest

    I had a regular IUD nearly 20 years ago so not sure what brand or if it was copper or what, but I bled so heavily on that "thing" that I had to have it removed within 3-6 mos. (can't remember) seems I was bleeding, and I mean heavy, 10 days out of the month. My Mirena was suggested nearly 5 years ago after my gyno said I was too old for the pill and had me quit cold turkey. Again, I experienced heavy bleeding for months and months afterwards and the Mirena was not for birth control but to make my periods stop, which it did over the course of 6 mos. they got lighter and lighter and stopped. That's one explanation for possibly why they even put hormones in an IUD.

    You might also want to check with your insurance to make sure they will cover it. I think the Mirena was $600!!
     
  8. Brittney

    Brittney Guest

    I had the Mirena..and a few months after I got it I started noticing my hair thinning. I wouldn't suggest it. Although everyone is different. I think I'm done with any kind of birth control...I heard that guys are starting to look more feminine now due to their mothers taking birth control
     

Share This Page